Q & A Library

Print this page | Sign up for free e-bulletins

Can You Overdose on Vitamin and Mineral Supplements?

Is it possible to over-supplement? I see some vitamins and minerals with daily values of 1,000 percent or higher of the recommended daily allowance. Can it be dangerous to take this much on a daily basis?

Answer (Published 12/17/2013)

Yes, it is possible to overdose on some vitamin or mineral supplements, and taking too much of certain ones (too much iron or vitmain A, for example) on a daily basis can lead to health problems. We have seen patients at the Arizona Center clinic who come in with shopping bags full of supplements. When asked why they are taking a particular product, they often say they don’t know, or they heard it advertised on the radio, or a friend is taking it.

Related Weil Products
Weil Vitamin Advisor for Supplements and Herbs - If you are interested in supplementing your diet, and want to take the mystery out of choosing vitamins, try the Weil Vitamin Advisor. Visit today for your free, personalized recommendation.

You should be aware of the following vitamin and mineral supplements which can be harmful when taken in excessive amounts:

  • Iron: Never take iron supplements unless advised to do so by a physician after tests have revealed iron deficiency anemia, and the source of blood loss has been identified.  Iron is one of the few minerals we cannot eliminate (except through blood loss), and accumulations in the body can quickly rise to toxic levels. Iron is an oxidizing agent that can increase the risk of cancer and heart disease. Avoid multivitamin/multimineral products that contain iron unless you are a premenopausal woman with heavy menstrual flow.
  • Vitamin A: Excessive, chronic intake of some forms of this fat soluble vitamin, specifically retinol or retinoic acid, can be toxic. They can build up in the body leading to hair loss, confusion, liver damage and bone loss. In the Arctic, native people have long known to discard polar bear livers because eating them can lead to hypervitaminosis A, a potentially fatal illness due to the high levels of retinol these organs contain. Symptoms include drowsiness, sluggishness, irritability, severe headache, bone pain, blurred vision and vomiting. Most gruesome is the peeling off of body skin, even on the bottom of the feet. Severe cases can end in liver damage, hemorrhage, coma and death. Instead of retinol or retinoic acid, use plant-derived vitamin A precursors such as beta-carotene (in addition to other mixed carotenoids).
  • Vitamin E: Taking very high doses of this powerful, fat-soluble antioxidant may interfere with the body’s ability to clot blood, posing a risk to people taking prescribed blood thinners or aspirin. If you’re on these drugs, take vitamin E supplements only under physician supervision.
  • B Vitamins: Unlike fat soluble vitamins, the water-soluble B’s do not accumulate in the body. However, getting too much of some of them can still cause problems. Vitamin B6 in excess can damage nerves, although that is unlikely in doses lower than 300 mg per day. Taking a total of 2,000 to 3,000 mg per day of niacin (vitamin B3) to lower cholesterol can cause reversible nausea, jaundice and elevated liver enzymes, a toxic picture mimicking hepatitis. Avoid time-released forms and high doses of niacin, especially if you’re pregnant, have ulcers, gout, diabetes, gallbladder disease, liver disease or have had a recent heart attack. Anyone taking niacin to lower cholesterol should only do so under the supervision of a physician and should have liver function tests done before the start of therapy and periodically thereafter.

Andrew Weil, M.D.

Creative Commons License Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.